Alert archive / Illinois / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 93, NWS Lincoln, IL

May 12, 2000Champaign County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 12, 2000, 8:01 PM CDT for Champaign County, Illinois. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 12, 2000, 8:01 PM CDT (01:01 UTC)
Expired
May 12, 2000, 9:00 PM CDT
In force
59 min
Issued by
NWS Lincoln, IL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Champaign County, IL

What was reported inside it

TimeReportWhereRemark
May 12, 8:50 PM CDTHail 1.75St Joseph, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.0 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2000-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 162 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2000-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
162 J/kg
Mixed-layer CIN
-342 J/kg
Mixed-layer LCL
528 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

039 
WUUS53 KILX 130102
SVRSPI
ILC019-130200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
801 PM CDT FRI MAY 12 2000

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHAMPAIGN COUNTY IN EAST CENTRAL ILLINOIS

* UNTIL 900 PM CDT

* AT 801 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF SEYMOUR...OR ABOUT 5 MILES
  EAST OF MONTICELLO...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SEYMOUR
  TOLONO
  MAHOMET
  SAVOY
  PHILO
  LAKE OF THE WOODS
  CHAMPAIGN
  URBANA

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
LARGE DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO THE NEAREST LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY
TUNED FOR LATER STATEMENTS.

LAT...LON 4034 8848 3998 8846 3992 8840 3997 8795
          4041 8795

AUTEN

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:10 PM CDT, 5 hours 51 minutes earlier.

Area forecast discussion, May 12, 2:10 PM CDT, 5 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
210 PM CDT FRI MAY 12 2000

MAIN WEATHER CONCERN OBVIOUSLY ROOTED IN THE SHORT TERM WITH THE
TORNADO WATCH IN EFFECT FOR CENTRAL IL LATE AFTERNOON INTO THE
EVENING. SPECIAL 18Z SOUNDING HERE AT ILX INDICATED ALL INGREDIENTS
COMING TOGETHER WITH MOISTURE/WARM AIR AXIS...VERY HIGH INSTABILITY
WITH LI/S AROUND -9 AND CAPES CLOSE TO 4000...AND PLENTY OF SPEED
SHEAR IN THE LOWEST 6 KM. THE SOUNDING DOES SHOW A MID LEVEL CAP
OVER OUR REGION...WHICH WILL BREAK QUICKLY WHEN AN APPROACHING COLD
FRONT MOVES CLOSER. AT 18Z THE FRONT EXTENDED FROM JUST WEST OF RFD
TO A SURFACE WAVE JUST EAST OF UIN. MODIFYING OUR SOUNDING INDICATES
THAT WHEN THE CAP BREAKS...THE CAPE WILL JUMP TO 4500.

THE COLD FRONT IS FORECAST TO MOVE EAST OF THE IL RIVER BY EARLY THIS
EVENING...APPROACHING ERN IL AROUND MIDNIGHT. THUS THE SEVERE THREAT
AND RAINFALL CAN BE EXPECTED TO CONTINUE IN CENT IL INTO EARLY EVE...
ENDING IN THE SOUTHEAST LATE TONIGHT.

A POSITIVE TILT TROUGH IN THE NRN PLAINS IS EXPECTED TO SWING INTO
THE NRN GREAT LAKES REGION OVERNIGHT...WITH THE TROUGH AXIS MOVING
THROUGH CENT IL SAT MORNING. STRONG LOW LEVEL COLD AIR ADVECTION IS
ANTICIPATED SATURDAY...ALONG WITH INCREASING SURFACE WINDS AS
GRADIENT TIGHTENS BETWEEN LOW PRESSURE IN ERN ONTARIO AND A BUILDING
HIGH IN THE SRN PLAINS. SATURDAY MORNING WILL START OUT SUNNY WITH
SEASONABLE TEMPS...BUT THEN AM EXPECTING COLD AIR STRATOCUMULUS
CLOUDS TO MOVE INTO THE REGION BY AFTERNOON. THIS WILL KEEP
TEMPERATURES ON THE COOL SIDE WITH HIGHS IN THE LOWER TO MIDDLE 60S.
COULD BE A FEW SPRINKLES WITH THE COLD AIR SC CLOUDS...BUT THE BEST
CHANCE OF ANY RAINFALL AT THIS TIME APPEARS TO BE NORTH OF OUR
REGION.

THE SURFACE GRADIENT WILL WEAKEN SATURDAY NIGHT AND THE CLOUDS WILL
MOVE OUT OF THE REGION...RESULTING IN CLEAR AND QUITE COOL
CONDITIONS. MODELS INDICATE THAT 850 MB TEMPS WILL RANGE FROM 0 TO
-3 OVER CENTRAL/SE IL SAT NIGHT. THIS TRANSLATES TO CHILLY LOWS IN
THE UPPER 30S TO LOWER 40S SUNDAY MORNING.

ON SUNDAY THE HIGH PRESSURE CENTER WILL BE IN SRN IL...WHICH WILL
GIVE US LOW LEVEL WINDS FROM THE WEST AND AN INCREASE IN LOW LEVEL
TEMPERATURES.

SPI EA 053/062 040/071 049 23700
PIA EA 051/061 039/071 048 23420
DEC EA 053/063 040/070 049 23800
CMI EA 053/063 040/070 047 23810
MTO EA 054/065 041/071 049 23800
LWV EA 057/067 042A/072 051 23800

.ILX...
IL...NONE.

MILLER

In the hours before

Special weather statement, May 12, 6:55 PM CDT, 1 hour 6 minutes before
ILZ029>031-036>038-040>057-061>063-066>068-071>073-130100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
655 PM CDT FRI MAY 12 2000

...TORNADO WATCH STATUS...

THE FOLLOWING COUNTIES ARE NO LONGER IN THE TORNADO WATCH THAT WAS
IN EFFECT UNTIL 8 PM...

FULTON...MARSHALL...MASON...PEORIA...SCHUYLER...TAZEWELL...WOODFORD
...CASS...MENARD...MORGAN AND SCOTT.

THE FOLLOWING COUNTIES ARE STILL IN THE TORNADO WATCH UNTIL 8 PM...

MCLEAN...LOGAN...SANGAMON...DEWITT...MACON...CHRISTIAN...PIATT...
MOULTRIE...SHELBY...CHAMPAIGN...VERMILION...DOUGLAS...COLES...
EDGAR...AND CUMBERLAND.

THE FOLLOWING COUNTIES ARE IN A TORNADO WATCH UNTIL MIDNIGHT...2

CLARK...EFFINGHAM...JASPER...CRAWFORD...CLAY...RICHLAND AND
LAWRENCE.
Special weather statement, May 12, 8:00 PM CDT, 1 minute before
ILZ038-042>046-051>057-061-062-130200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
800 PM CDT FRI MAY 12 2000

...TORNADO WATCH STATUS...

THE TORNADO WATCH EXPIRED FOR THE FOLLOWING COUNTIES AT 8 PM...

MCLEAN...LOGAN...SANGAMON...DEWITT...MACON...CHRISTIAN...PIATT...
MOULTRIE...SHELBY...CHAMPAIGN...VERMILION...DOUGLAS...COLES...
EDGAR...AND CUMBERLAND.

EVEN THOUGH THE WATCH HAS EXPIRED...SCATTERED SEVERE THUNDERSTORMS
WITH LARGE HAIL AND DAMAGING WINDS CAN STILL BE EXPECTED IN EAST
CENTRAL ILLINOIS...ALONG AND EAST OF A LINE FROM MONTICELLO TO
SHELBYVILLE UNTIL 10 PM.

SEEK SAFE SHELTER IF A THREATENING STORM APPROACHES...OR IF A WARNING
IS ISSUED FOR YOUR AREA.

MILLER

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:11 PM CDTSevere Thunderstorm WarningILXCumberland49 min
May 12, 7:18 PM CDTTornado WarningILXClay, Effingham57 min
May 12, 7:30 PM CDTSevere Thunderstorm WarningILXMacon45 min
May 12, 7:37 PM CDTSevere Thunderstorm WarningILXClark, Edgar68 min
May 12, 7:40 PM CDTSevere Thunderstorm WarningILXPiatt65 min
May 12, 7:46 PM CDTSevere Thunderstorm WarningILXColes29 min
May 12, 7:56 PM CDTTornado WarningILXJasper49 min
May 12, 8:06 PM CDTTornado WarningILXClay54 min
May 12, 8:37 PM CDTTornado WarningILXCrawford, Jasper53 min
May 12, 8:41 PM CDTSevere Thunderstorm WarningILXClark34 min
May 12, 8:55 PM CDTTornado WarningILXClay, Richland50 min
May 12, 9:27 PM CDTSevere Thunderstorm WarningILXCrawford48 min
May 12, 9:43 PM CDTSevere Thunderstorm WarningILXRichland47 min
May 12, 9:57 PM CDTSevere Thunderstorm WarningILXLawrence63 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.